Vermont, 2024Flash Flooding in Vermont, July 30, 2024
July 30, 2024 · NWS BTV · 8 events in 3 counties and zones
A cluster of nearly stationary thunderstorms affected portions of Caledonia, Essex and Orleans Counties in northeastern Vermont during the early to mid morning hours of July 30, 2024. This produced rainfall amounts from 4 to as much as 8 inches in these areas which led to severe, and in some cases catastrophic flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of nearly stationary thunderstorms affected portions of Caledonia, Essex and Orleans Counties in northeastern Vermont during the early to mid morning hours of July 30, 2024. This produced rainfall amounts from 4 to as much as 8 inches in these areas which led to severe, and in some cases catastrophic flash flooding. The department of highways, state/local emergency management, and NWS Storm Surveys confirmed the hardest hit areas were in the towns of Morgan, Lyndon and St. Johnsbury, VT. Preliminary assessments show five bridges destroyed, five homes destroyed, damage to 20 to 30 additional homes, and numerous roads washed out. Total damage costs will likely near or exceed $10 million dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 30, 12:46 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 30, 12:46 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
146 AM EDT Tue Jul 30 2024
.SYNOPSIS...
An upper level low moving northward through New England will
spark isolated to scattered showers and a few thunderstorms,
mainly in Vermont through the first part of the night.
Increasingly warm and humid conditions will lead to increasing
risk of heavy rainfall, especially on Wednesday when widespread
showers and thunderstorms are expected. Heat and humidity will
continue through the rest of the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 143 AM EDT Tuesday...A flooding situation is unfolding
across Caledonia county and Northeast Kingdom. If you live
across eastern VT, pay attention to the alerts and warnings that
you receive. Rainfall reports of 2-3 inches have been received
in the past couple of hours. Previous discussion below:
Previous discussion...Interesting scenario for a short window
with possible strong thunderstorms for the rest of today in
Vermont. Mid-afternoon MLCAPE values have surged above 1000 J/kg
from northeastern Vermont southwestward into the southern
Champlain Valley. However, soundings show a mid-level warm nose
and CIN that is present associated with a lot of mid level dry
air. This cap will be eroded as the mid-level low continues to
wobble north-northwestward. We are beginning to see some cells
fire up, which are anticipated to pulse up such that isolated
thunderstorms are expected to blossom mainly between 5 and 8 PM,
and only gradually wind down through midnight. A couple of
these storms could be capable of a wet microburst as
precipitable water surges back above 1.5" and some mid-level dry
air remains amidst upper height rises that support high
equilibrium levels.
Once the mid-level low responsible for the convection departs to
the northeast late tonight, shower chances will decrease but
continue nevertheless with plenty of moisture and cyclonic flow
present. Low clouds and patchy fog in areas that saw evening
rain will be more likely as well, but some modest southerly low
level wind will tend to mitigate dense fog.
Some mid level ridging will follow for a brief time tomorrow
which will support hotter and dry conditions. South winds will
advect warmer air into the region, with the warmest 850 millibar
air progged to be over central New York near 18 Celsius. With
dry adiabatic lapse rates, that would suggest upper 80s will be
widespread in our valleys. So with dew points in the upper 60s
to low 70s, expect heat index values to flirt with 95 degrees in
localized areas. If more widespread coverage of mid 90 heat
indexes were forecast, especially in western Addison County and
the southern Champlain Valley generally, a Heat Advisory may be
needed. In the context of vulnerable communities, the corridor
just east of Route 11 in southern St. Lawrence County may have
a relatively high Heat Risk, as well.
Aside from the heat, isolated to scattered showers and
thunderstorms will develop during the afternoon. They will be
favored in northern New York given the closer proximity to an
incoming compact upper level trough. So better moisture and
forcing upstream over the Great Lakes region will support most
thunderstorm coverage tomorrow, especially in the late afternoon
and evening, in our western areas. Locally heavy rain will be
possible as much higher precipitable water moves into the region,
with low chances of strong storms with low amounts of deep layer
shear. Rain chances will continue over night and humidity will
build, supporting unusually warm overnight lows. The current
forecast suggests a record warm minimum temperature for
Wednesday in Burlington.
&&
.SHORT TERM /WEDNESDAY NIGHT/...
As of 306 PM EDT Monday...A potent shortwave is poised to track
across the North Country on Wednesday with period of moderate to
heavy rainfall expected throughout the day. Model guidance continues
to show impressive PWAT values likely exceeding 2 inches (99th
percentile) and very deep warm cloud depths. These two variable are
likely to create very favorable warm rain processes, and when
coupled with height falls associated with an approaching shortwave
will produce widespread rainfall across the region. Given the very
moist vertical profiles due to the modified tropical source region,
we will see moist adiabatic lapse rates through nearly the entire
column. This should limit our severe potential with poor mid-level
lapse rates and high freezing levels, but enough mixed layer
instability is forecast to be present to produce scattered
thunderstorms as well. Models continue to trend higher with rainfall
amounts which is no surprise as the environment should be loaded
with moisture and enough forcing to squeeze it out. With the latest
forecast, we should easily see 0.75" to 1.5" across the region with
localized amounts possibly exceeding 2 inches. Flash flooding isn't
likely at this time as our 3 and 6 hours flash flood guidance is
between 2.5 and 3 inches respectively. We will be watching the
rainfall closely through Wednesday should the flood threat increase
or storms begin to move over the same area several times. Rain will
taper off from west to east Wednesday evening with all showers
exiting the region after midnight.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 306 PM EDT Monday...Hot and humid. These are the words that
best describe how the second half of the week into the weekend is
looking for Vermont and northern New York. Following the shortwave
on Wednesday, a building ridge of high pressure will shift over the
region on Thursday and remain entrenched through at least Saturday
morning. Models are showing impressive warming in the 850 mb and 925
mb levels as this mid-level ridge moves overhead which should
correspond to temperatures warming into the upper 80s to lower 90s
with Friday likely to be the warmest day. With dewpoints remaining
in the mid 60s to lower 70s, we will have to watch heat indices
closely as we could briefly reach heat advisory criteria in the
Champlain and Connecticut River Valleys on Friday. Over the weekend,
a cold front is expected to move through the Northeast but there
continues to be a lot of discrepancy on when the front will finally
push through the region. The one thing the models do agree upon,
however, is that thunderstorms will accompany the frontal passage.
Given the warm and moist environment ahead of a major change in air
mass, strong to severe storms cannot be ruled out. Stay tuned.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Through 06Z Wednesday...We are monitoring showers and
thunderstorms across the forecast area overnight tonight that
have produced and could continue to produce IFR and LIFR
visibilities in southern/central Vermont. We can expect these
showers and thunderstorms to gradually dwindle towards the
daybreak hours. IFR conditions are again possible at SLK, MPV,
and EFK. Conditions trend VFR after 15z Tuesday through 03z
Wednesday, before deterioration to MVFR and IFR after 03z
Wednesday.
Outlook...
Tuesday Night: VFR. Chance SHRA, Slight chance TSRA.
Wednesday: Mainly MVFR, with local VFR possible. Definite SHRA,
Chance TSRA.
Wednesday Night: Mainly MVFR, with local IFR possible. Chance
SHRA, Chance TSRA.
Thursday: Mainly VFR, with local IFR possible. Slight chance
SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Chance SHRA, Slight chance TSRA.
Friday Night: VFR. Chance SHRA, Slight chance TSRA.
Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Chance TSRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Kutikoff
NEAR TERM...Chai/Kutikoff/Storm
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...Chai/Storm
Hazardous weather outlook, Jul 29, 2:15 AM EST, 24 hours before
Hazardous Weather Outlook
National Weather Service Burlington VT
315 AM EDT Mon Jul 29 2024
NYZ026>031-034-035-087-VTZ001>011-016>021-300715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
315 AM EDT Mon Jul 29 2024
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is the risk of locally heavy rainfall leading to an isolated
flash flood threat on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Caledonia
- When
- July 30, 2:15 AM EST to 8:15 AM EST
- Where
- Caledonia County, 2.53 mi SE of North Danville to 0.72 mi NNE of St Johnsbury
- Cause
- Heavy Rain
- Property damage
- $4.0 million
- Reported by
- Emergency Manager
- Coordinates
- 44.448, -72.059
Emergency Mgmt. and Dept. of Highways reported numerous road washouts and bridge damage from St. Johnsbury Center to Lyndon. Several homes were also reported damaged and/or destroyed on Red Village Rd. and Brook Rd. NWS Storm Surveys confirmed catastrophic flash flood damage in these latter areas.
Flash Flood, Orleans
- When
- July 30, 2:35 AM EST to 6:35 AM EST
- Where
- Orleans County, 0.91 mi SE of Morgan to 1.6 mi SSE of Morgan Center
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Department of Highways
- Coordinates
- 44.911, -72.006
Dept. of Highways reported significant flash flooding the the Morgan Center area, specifically on VT-111 at Water St. Additional reports of severe flash flooding on Toad Pond Rd. along the Sucker Brook in Morgan were also received via the public and media. Some homes and businesses were damaged in these locations.
Flash Flood, Orleans
- When
- July 30, 3:00 AM EST to 5:00 AM EST
- Where
- Orleans County, 2.37 mi NW of East Charleston to 0.77 mi N of East Charleston
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 44.858, -72.029
Media reported flash flood damage in the towns of Morgan and Charleston. Location of events and times approximate.
Flash Flood, Essex
- When
- July 30, 3:03 AM EST to 8:03 AM EST
- Where
- Essex County, 2.3 mi WSW of Island Pond to 2.47 mi S of Brighton
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 44.804, -71.921
Dept. of Highways reported a washout on VT 015 between Lakeshore Dr. and Ethan Allen Dr. in Island Pond. Subsequent information suggested a few other roads experienced minor washouts in this area.
Flash Flood, Caledonia
- When
- July 30, 3:06 AM EST to 8:06 AM EST
- Where
- Caledonia County, 2.82 mi SE of Danville to 2.6 mi SSE of Passumpsic
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Department of Highways
- Coordinates
- 44.394, -72.086
Dept. of Highways reported US 5 washed out just south of the State Police Barracks. NWS Storm surveys confirmed a significant washout at this location, and along several points on Concord Ave. in St. Johnsbury where locally severe flash flooding occurred at the intersection with Gilman Avenue. Here a bridge was completely destroyed and several homes significantly damaged.
Flash Flood, Orleans
- When
- July 30, 3:11 AM EST to 8:11 AM EST
- Where
- Orleans County, 2.26 mi NE of East Charleston to 3.89 mi ESE of East Charleston
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- Department of Highways
- Coordinates
- 44.853, -71.967
Dept. of Highways reported VT-111 was closed between Old McCabe Rd. and VT-11 due to flash flooding.
Flash Flood, Caledonia
- When
- July 30, 3:39 AM EST to 5:09 AM EST
- Where
- Caledonia County, 2.18 mi NNW of West Waterford to 0.88 mi ESE of East St Johnsbury
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.400, -71.965
NWS Storm Survey confirmed Route 2 washed out east of Pettyco Junction due to flash flooding and a landslide. Other reports of significant flash flooding in this area along VT-18 near Pettyco Junction were also observed. Valid times approximate.
Flash Flood, Caledonia
- When
- July 30, 3:46 AM EST to 7:46 AM EST
- Where
- Caledonia County, 1.86 mi E of Danville to 2.24 mi SSW of East St Johnsbury
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Department of Highways
- Coordinates
- 44.419, -72.093
Dept. of Highways reported flash flooding and washouts along Route 2 in St. Johnsbury from Snell Rd. east through Spaulding Rd. and to Pettyco Junction. Other significant damage was reported in the immediate St. Johnsbury area. NWS Storm Surveys also confirmed considerable flash flood damage to Moose River Campground and nearby residences during which residents/owners reported numerous evacuations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 30, 20241 death · $156,000 · 1 in hail · 92 events
- Tornadoes and Flash Flood in Indiana, July 30, 20241 death · $630,000 · EF1 · 17 events
- Flash Flooding and Damaging Winds in Tennessee, July 30, 20244 injured · $903,000 · 61 kt wind · 42 events
- Wildfire in Colorado, July 30 to 31, 20241 death · 1 event
- Heat in Louisiana, July 30, 20241 death · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 30, 2024$365,000 · 60 kt wind · 13 events
- Damaging Winds in Kentucky, July 30, 2024$73,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in North Dakota, July 30, 2024$70,000 · 1 in hail · 7 events
- Excessive Heat in Mississippi, July 30 to 31, 202444 events
- Flash Flooding and Hail in Tennessee, July 30, 20241 in hail · 43 events
- Flash Flooding and Damaging Winds in Kentucky, July 30 to 31, 202452 kt wind · 42 events
- Excessive Heat in Tennessee, July 30 to 31, 202442 events